Medication tidbits an ER nurse should always know - page 5
Hi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from... Read More
1Dec 23, '12 by GleeGumIV form of zofran can be given PO as well, used in pediatrics
i always give vanco over 2 hours to avoid the work related to rare but happened to me twice reaction of red mans syndrome
solumedrol 125mg hurts like a beast IM. my patient cried for 20 minutes and she was not a crier. heard that it has happened before. since then i refuse to give it IM. i will take the time to place the PIV and then administer and remove the IV.
ice pak on iv site and start NS piggyback before starting potassium helps prevent the burn.
phenergan MUST be diluted and bigger iv preferred
i never open a narcotic vial until i have a line, vitals, and the patient knows what they are getting. it's a waste of time to find the charge nurse to waste it.
0Dec 24, '12 by shearernursealways keep your IV mannitol warmer than room temp or it will crystalize
Quote from RNstdntSVSUHi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from watching my preceptor. Things like potassium and any other electrolytes always go on a pump with the pt on the monitor, bentyl is never given IVP, always put older people on a spo2 with narcs, IV antibiotics can make people hypotensive. I was just reading another thread about inapsine sending people into prolonged QT and arrhythimas which is something I've never heard even though we've given our pts inapsine. So I want to know...what are those things I should ALWAYS think about when giving certian meds? I'm sure theres a ton more out there!
0Dec 24, '12 by shamrokksQuote from CraigB-RNGreat advice!I'm going to add a medication pearl to the list.
Don't automatically trust anything your read on AllNurses or any other forum. Always, ALWAYS check with your facilities approved references or pharmacist before giving, and then if any question document.
I document frequently things like this. "Medication administered at 10 mg/Min per hospital pharmacist"
0Dec 24, '12 by Esme12, BSN, RN Senior ModeratorQuote from FlorenceNtheMachineas so they should with all the look alike sound alike drug it's very important to know which one you are talking about.....yes Rocephin in another brand name.Isn't the brand name Rocephin? Meds are really tough to get right! I used to mumble the names in the pharmacy, but the pharmacist used to make me pronounce them correctly before he'd respond! Haha
1Dec 27, '12 by thelema13Always dilute your IVP meds. Certain meds must be given over time, amiodarone, lasix, opiates.
Put your pt getting K+ on a cardiac monitor, and give it at MAX 10mEq/hr. If it burns, slow it down, or you can add a vial of Neut, which I believe is sodium bicarb? (dont quote me) which will stop the burning and you don't have to use ice.
Dilute phenergen in a 10cc flush and give it over a few minutes in an upper port of fluids.
IM penicillin hurts SUPER bad, warn accordingly. Same with IM rocephin. Also, you can IVP some antibiotics, but I always put it on a pump and run over 30-60 minutes, depending on the drug. If your pt has an adverse reaction, 9 times out of 10 it will be due to an antibiotic.
If you are giving a sleep aid to a geriatric pt (mirtazipine, zolpidiem), be prepared for a full-on crazy, sundowning, combative, pulling out IV's and calling Jesus himself Grandma or Grandpa.
Mix TPA slowly and carefully, bubbles = no good.
Mucomyst stinks like rotten eggs. When you have to pop 10 vials for your tylenol overdose, be very careful because you can change your scrubs, but it will stick to your face big time.
0Jan 1, '13 by GM2RNQuote from CraigB-RNHmm. I"m going to have to do some research on that one. The majority of the references I've looked at so far have it listed as giving over at least 1 min. And a lot of policies that have added precautions for specialty populations.
As to the lopressor vs hydralazine. If they are asymptomatic, a little catapress and some time go a long way.
Which drug are you talking about to push over 1 minute?
2Jan 1, '13 by GM2RNQuote from Codeblue1969I have found that unless someone is having a left ventricular infarct, large anterior infarct causing a substantial drop in ejection fraction, or pt took Erectile dysfunction med within last 24 hours, the drop in Bp is very transient. If your Pt's BP is high your usually okay with NTG sublingual due to its fast half life.
That may be true in general, but I've had a couple of pt's who were just sensitive to the medication. Also had a family member who did not meet your criteria and almost bottomed out from nitro. Having an IV and fluids hanging prior to giving any form of nitro is also one of my personal rules of med administration.
0Oct 22, '13 by AnoetosThe problem with hydralazine, Brainkandy, is that it's unpredictable, for every ten patients it works for, there are two or three for whom is either does very little or does too much.
That said, I love beta blockers, especially Lopressor for heart rate control in tachycardic pts. I always question it for BP control, it's only mildly effective and even then usually in conjunction with HCTZ or some other diuretic.